Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up question Re: Post PEP
Nov 29, 2009

Remember me?

I had and exposure and was put on Truvada and Isentress 96 hours after exposure for 2 months. I tested negative at week 8. At that time the doctor took me off PEP. My question is (1)....is the 8 week test accurate since I was still on PEP? Since I have stopped PEP, 10 days later, I feel like I've been hit by a truck, yet no fever (97.1). (2) Can acute HIV return after discontinuation of PEP? I will be getting a 3-month test as well.

Thanks,

Bob (donation on the way)

Hi Bob,

I see several worrisome problems with the information in your post. First, your PEP was begun 96 hours after your exposure. PEP is most effective if started immediately after an exposure. The more time that elapses between exposure and taking the first dose of PEP, the less effective PEP becomes in aborting an HIV infection. Once 72 hours have lapsed, PEP is no longer felt to be beneficial and therefore should not be recommended!

Next, you took PEP for two months. The recommended full course of PEP is 28 days.

Finally, your post-PEP HIV test was taken at week eight. The recommendations for post-PEP HIV testing are six weeks, three months and six months from the date of exposure.

Adding all this together, it seems as though your doctor is either willfully ignoring all guidelines and recommendations concerning PEP or, more likely, is incompetent. As I have stated frequently in this forum, I recommend that anyone who has had an HIV exposure significant enough to warrant a course of PEP should be followed by an HIV physician specialist. If you had seen an HIV specialist, he would not have recommended PEP at 96 hours. He would not have prescribed a course of PEP that was twice as long as recommended. He also would not have arranged for post-PEP testing (if indicated) at an inappropriate time interval post-PEP.

My advice is simple. Find a more competent physician!

Dr. Bob

Follow up question:

I have seen an I.D. Doctor and he feels I shouldn't be concerned about HIV and took me off the PEP. I was taking PEP during the time of my 8 week negative test. Since I discontinued the PEP, about ten days later I felt ill and have since had some painful lymph nodes with red spots overlying the nodes under my left arm along with slight pain behind my knees and the inside of my elbows-- no fever but have had headaches. Should I be encouraged that I was (-) after 8 weeks or is an antibody test useless at 8 weeks while on two months of Truvada and Isentress? I plan on a 3 month and 6 month test.

My next question is about my exposure. I travel often for work. Part of my unusual treatment has been because of my travel schedule and the inability to see an HIV specialist. Most of my treatment has been via telephone. While in Hong Kong I had a "fling" with a (what I found out later was a prostitute from the P.I.) I had a canker sore on my lower lip (it popped about 24 hours prior), we engaged in heavy, aggressive kissing, I also fingered her. She massaged my head and I later noticed what appeared to be subconjunctival hemorrhage (blood vessel rupture in my eye) with visible blood (I have had these in the past). I do not know her HIV status. We both took a hot shower and brushed our teeth prior to the kissing. Does this constitute a high risk exposure? I've had many of the classic symptoms of acute HIV including herpes on my upper lip,yet no rash or fever all of which occurred while on the Truvada and Isentress early on. My last question: would I have detectable antibodies after 8 weeks if I was having symptoms of ARS while on an extended PEP?

I'm sure this case frustrates you but I won't have a chance to see a doctor in the states for several weeks and you are my only lifeline. For that I am truly thankful. I spend much time searching the internet and stressing out.

Thank you,

Bob

Response from Dr. Frascino

Hello Bob,

Follow-up question #1. Should you be encouraged by a negative eight-week test, even though you were on Truvada and Isentress when the test was taken? Yes, you should be encouraged. All negative HIV tests are encouraging. However, as I noted previously, an eight-week test is not definitive or conclusive. I agree with your plan for follow-up testing at three and six months. Regarding your "symptoms," they are not worrisome for, nor suggestive of, HIV acute retroviral syndrome (ARS). The adenopathy (swollen lymph nodes) associated with HIV ARS is generally not painful.

Follow-up question #2. HIV treatment (including PEP treatment) via telephone is never a good idea. It often leads to problems exactly like yours, which should (and could) have been readily solved by appropriate in-person follow-up care from an HIV specialist physician. Your conundrum should serve as a warning to others!

Your walk on the wild side with Ms. Hong Kong would be considered low risk for HIV transmissions. PEP generally would not be recommended for such a low-risk exposure. Your "classic symptoms of acute HIV' are actually not at all classic!

Follow-up question #3. Would you have detectable antibodies after eight weeks, if you were having symptoms of ARS while on PEP? If PEP was effective, no, you would not, because PEP would have aborted the infection. If PEP was not effective (PEP failure), most likely you would have anti-HIV antibodies at week eight, whether or not you had symptoms! The vast majority (but not all) of HIV-infected folks will have detectable levels of anti-HIV antibodies in their blood within four to six weeks after primary HIV infection.

My advice is that you stop searching the Internet. Stop stressing out. Follow up with an HIV specialist when you return to the States. Do not compromise your health in the future by having unsafe sex or by agreeing to treatment via telephone (especially from incompetent providers!).

Good luck.

Dr. Bob



Previous
About an answer given on November 19th part II
Next
Would like to be able to answer boyfriends questions.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement